Alert archive / Arizona / Flash Flood Warnings in 2005

Flash Flood Warning 27, NWS Phoenix, AZ

July 31, 2005Maricopa County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 31, 2005, 6:50 PM MST for Maricopa County, Arizona. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2005, 6:50 PM MST (01:50 UTC)
Expired
Jul 31, 2005, 8:45 PM MST
In force
115 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 75 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 211 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
211 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2155 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 010156
FFWPSR
AZC013-010445-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
650 PM MST SUN JUL 31 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 945 PM MST

* AT 645 PM MST...VERY HEAVY RAIN WAS REPORTED FROM A CLUSTER OF 
  THUNDERSTORM OVER THE CAVE CREEK COMPLEX BURN AREA. SEVERAL RAIN 
  GAUGES IN THE AREA HAVE RECORDED OVER ONE INCH OF RAINFALL DURING 
  THE PAST HOUR...WITH SEVERAL STREAMS AND WASHES CURRENTLY RUNNING. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN 
  SPRINGS...CAVE CREEK...CAREFREE...AND NEW RIVER. 

FLOOD WATERS ARE MOVING DOWN CAVE CREEK FROM THE CAVE CREEK BURN 
AREA INTO THE CITY OF CAVE CREEK AND THE SURROUNDING AREAS. 
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...ROADS...AND ANY LOW WATER CROSSINGS. ANY 
ADDITIONAL LOW LYING AREAS WILL ALSO SUBJECT TO FLASH FLOODING. THIS 
WARNING ALSO INCLUDES PORTIONS OF THE NEW RIVER...SEVEN SPRINGS 
WASH...AND CAMP CREEK.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS 
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES 
CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER 
GROUND.

LAT...LON 3384 11215 3375 11193 3378 11164 3417 11176
      3417 11209

$$
FOWLE
2 follow-up statements
000 
WGUS75 KPSR 010237
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
730 PM MST SUN JUL 31 2005

AZC013-010445-
MARICOPA AZ-
730 PM MST SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM MST FOR NORTHEASTERN
MARICOPA COUNTY...

AT 715 PM MST...TRAINED WEATHER SPOTTERS REPORTED MINOR STREET 
FLOODING WITHIN THE CITY OF NEW RIVER. ADDITIONAL FLOODING IS 
EXPECTED TONIGHT AS FLOODWATERS CONTINUE TO FLOW DOWN NEW RIVER INTO 
THE CITY LIMITS AND SURROUNDING AREAS. STREAM GAUGES HAVE ALSO 
REPORTED FLOOD WATERS MOVING DOWN CAVE CREEK FROM THE CAVE CREEK 
BURN AREA INTO THE CITY OF CAVE CREEK AND THE SURROUNDING AREAS. THE 
EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS...ROADS...AND ANY LOW WATER CROSSINGS. ALTHOUGH THE HEAVIEST 
RAINFALL APPEARS TO HAVE MOVED WEST OF THE AREA...LIGHT TO MODERATE 
RAINFALL IS EXPECTED TO CONTINUE FOR THE NEXT SEVERAL HOURS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN 
SPRINGS...CAVE CREEK...CAREFREE...ANTHEM...AND NEW RIVER.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
PHOENIX.

LAT...LON 3384 11215 3375 11193 3378 11164 3417 11176
      3417 11209

$$

FOWLE
000 
WGUS75 KPSR 010334
FFSPSR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
820 PM MST SUN JUL 31 2005

AZC013-010445-
MARICOPA AZ-
820 PM MST SUN JUL 31 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 945 PM MST FOR NORTHEASTERN
MARICOPA COUNTY...

AT 813 PM MST...SEVERAL RAIN GAUGES IN AND AROUND THE CAVE CREEK 
BURN AREA REPORTED 3 HOUR RAINFALL TOTALS BETWEEN 1 AND 2 INCHES. 
THIS AMOUNT OF PRECIPITATION WILL PRODUCE SIGNIFICANT RUNOFF 
LEADING TO FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NEW 
RIVER...SEVEN SPRINGS...CAVE CREEK...CAREFREE... AND ANTHEM.

FLOOD WATERS CONTINUE TO MOVE DOWN NEW RIVER FROM THE CAVE CREEK 
COMPLEX BURN AREA TO THE CITY OF NEW RIVER. AT 825 PM MST...A STREAM 
GAUGE APPROXIMATELY 7 MILES UPSTREAM FROM THE CITY OF NEW RIVER 
REPORTED STREAM FLOW OF NEARLY 8500 CUBIC FEET PER SECOND WITH A 
RIVER STATE OF 6.5 FEET. THESE VALUES ARE AT OR ABOVE BANK FULL 
STAGE...AND ARE APPROACHING FLOOD STAGE.  A SIGNIFICANT WALL OF 
FLOOD WATER AND DEBRIS IS EXPECTED TO REACH THE CITY OF NEW RIVER BY 
900 PM MST. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER 
GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD 
TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT 
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH 
BY FOOT OR BY AUTOMOBILE.


LAT...LON 3384 11215 3375 11193 3378 11164 3417 11176
      3417 11209

$$
FOWLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 3:30 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 3:30 PM MST, 3 hours 20 minutes before
AZZ020>028-CAZ030>033-010600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST SUN JUL 31 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
STRONG HIGH PRESSURE WILL REMAIN NEAR THE COLORADO-KANSAS BORDER
THROUGH THE MIDDLE OF THIS WEEK...THEN DRIFT WEST AND BE OVER NEVADA
BY NEXT WEEKEND. THIS WILL KEEP A MOIST EAST TO SOUTHEAST FLOW ALOFT
OVER OUR REGION INTO NEXT WEEKEND KEEPING A DAILY CHANCE FOR MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. A NEARLY STATIONARY
WEATHER DISTURBANCE OVER SOUTHERN ARIZONA AND NORTHWEST MEXICO WILL
BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TONIGHT AND MONDAY...
WITH LOCALLY HEAVY RAINFALL POSSIBLE. A STRONGER WEATHER DISTURBANCE
WILL MOVE WEST ACROSS NORTHERN MEXICO AND BRING AN INCREASED CHANCE
FOR SHOWERS AND STORMS DURING THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...
UPPER HIGH TO REMAIN IN THE EASTERN CO WESTERN KS AREA THROUGH ABOUT
MID WEEK THEN MOVE SLOWLY W TO NV BY THE WEEKEND. THIS WILL KEEP A
E-SE FLOW OVER OUR REGION. AN INVERTED TROF WILL REMAIN OVER SOUTERN
AZ / NW MEXICO INTO MON WITH PIECES OF ENERGY BEING LIFTED NORTH
THROUGH SOUTH CENTRAL AZ. THIS WAS NOTED IN CLOUD MOTION PHOTOS OVER
SE AZ THIS MORNING AND WAS MOVING N. THE THREAT OF LOCALLY HEAVY
RAINS WITH SOME THUNDERSTORMS REMAINS AS AIRMASS CONTINUES TO BE
VERY MOIST. MORNING SOUNDINGS SHOW AIRMASS NEARLY SATURATED AT ALL
LEVELS AND SHOULD STAY LIKE THAT THROUGH MON. P-WATER VALUES RANGE
FROM 1.7 INCHES IN SW AZ TO 1.9 IN SOUTH CENTRAL AZ. ALSO THE
P-WATER MOISTURE TONGUE PRETTY MUCH REMAINS IN THE LOWER CO RIVER
VALLEY ...SW AZ AND SE CA AREA. THUS...SOME STORMS WILL PRODUCE
LOCALLY HEAVY RAINS THROUGHOUT THIS AREA TOO.  MODELS SHOW THAT ON
MON/TUES THERE WILL BE SOME DRYING AT MID LEVELS BUT LOW LEVELS WILL
REMAIN MOIST AND ATMOSPHERE TO REMAIN UNSTABLE SO THE CHANCE FOR
THUNDERSTORMS WILL CONTINUE. THEN BY WED MID LEVELS MOISTEN UP
AGAIN. A LARGE EASTERLY WAVE NOW IN TX WILL SLOWLY MOVE W AND BEGIN
TO AFFECT OUR REGION DURING THE LATTER PART OF THE WEEK. MODELS SHOW
PIECES OF ENERGY BEING CARRIED IN THE EASTERLY FLOW INTO OUR REGION
BY WED NIGHT/THURS WITH THE WAVE ITSELF MOVING TO THE BIG BEND TX /
SW NM AREA BY NEXT SAT. THIS WILL BRING AN INCREASE IN THE
THUNDERSTORMS TO OUR REGION DURING THE LATTER PART OF THIS WEEK.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. TAFS FOR KPHX...KIWA...KYUM...KIPL...AND
KBLH ADEQUATELY DESCRIBE EXPECTED WEATHER CONDITIONS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

DKS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX
Hazardous weather outlook, Jul 31, 6:00 AM MST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
600 AM MST SUN JUL 31 2005

AZZ022-023-027-028-010200-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
600 AM MST SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF MARICOPA COUNTY
INCLUDING THE GREATER PHOENIX AREA AS WELL AS NORTHWEST AND NORTH
CENTRAL PINAL COUNTY...

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...IN EXCESS OF 1 INCH PER HOUR...
ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND SOME
BLOWING DUST WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND BLOWING DUST.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ024-010200-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
600 AM MST SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY AND
THE TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR AFTERNOON AND EARLY EVENING
THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...
ENOUGH TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS WILL ALSO BE
POSSIBLE.

.DAY TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...SMALL
HAIL...AND STRONG GUSTY WINDS.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ021-026-010200-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
600 AM MST SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST AND WEST-
CENTRAL ARIZONA DESERTS.

.DAY ONE...TODAY

THERE WILL BE A GOOD CHANCE FOR LATE AFTERNOON AND EVENING
THUNDERSTORMS. STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH
TO CAUSE LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING
SAND OR DUST WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY LATE AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST.

SPOTTER ACTIVATION MAY BE REQUIRED.

AZZ020-025-CAZ031-010200-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
YUMA/MARTINEZ LAKE AND VICINITY-
600 AM MST (600 AM PDT) SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER COLORADO RIVER
VALLEY AND THE YUMA AREA.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE SLOW-MOVING...AND BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE
LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR DUST
WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST.

SPOTTER ACTIVATION MAY BE REQUIRED.

CAZ032-033-010200-
IMPERIAL COUNTY-RIVERSIDE COUNTY/EASTERN DESERTS-
600 AM PDT SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY AND EASTERN
RIVERSIDE COUNTY.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE SLOW-MOVING...AND WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE
LOCALIZED FLOODING. STRONG GUSTY WINDS AND DENSE BLOWING SAND OR
DUST WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND DENSE BLOWING SAND OR DUST.

CAZ030-010200-
JOSHUA TREE NATIONAL PARK/JTNP/-
600 AM PDT SUN JUL 31 2005

...THIS HAZARDOUS WEATHER OUTLOOK IS FOR JOSHUA TREE NATIONAL PARK.

.DAY ONE...TODAY

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.
STORMS WILL BE SLOW-MOVING...AND WILL BE CAPABLE OF PRODUCING LOCALLY
HEAVY RAIN...IN EXCESS OF 1 INCH PER HOUR...ENOUGH TO CAUSE
LOCALIZED FLOODING. STRONG GUSTY WINDS AND SMALL HAIL WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MAINLY AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...
STRONG GUSTY WINDS...AND SMALL HAIL.

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:27 PM MSTSevere Thunderstorm WarningPSRMaricopa39 min
Jul 31, 11:15 PM MSTSevere Thunderstorm WarningPSRYuma35 min
Aug 1, 3:06 PM MSTSevere Thunderstorm WarningPSRMaricopa54 min

Nearby

Flash Flood Warnings in Arizona, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.